Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 8, NWS Goodland, KS

July 5, 1999Gove County, Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 5, 1999, 6:19 PM CDT for Gove County, Graham County, Sheridan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1999, 6:19 PM CDT (23:19 UTC)
Expired
Jul 5, 1999, 9:15 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Gove County, KS, Graham County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGLD 052324
FFWGLD
KSC063-065-179-060220-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM CDT MON JUL 5 1999

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SHERIDAN COUNTY IN NORTHWEST KANSAS
  GRAHAM COUNTY IN NORTHWEST KANSAS
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 545 PM CDT....LAW ENFORCEMENT REPORTED TWO AND THREE QUARTER 
/2.75/ INCHES OF RAIN HAD FALLEN IN THE TOWN OF MORLAND WITHIN 
THIRTY MINUTES.

* SOME LOCATIONS INCLUDED IN THIS WARNING ARE...TASCO...STUDLEY...
  SAINT PETER...QUINTER...PENOKEE...PARK...MORLAND...THE MONUMENT
  ROCKS...JENNINGS...HILL CITY...GRINNELL...GRAINFIELD...GOVE AND
  BOGUE.

THESE SLOW MOVING THUNDERSTORMS WILL CONTINUE PRODUCING HEAVY 
RAINFALL INTO THE EARLY EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF 
WEATHER INFORMATION FOR THE LATEST STATEMENTS AN@D WARNINGS CONCERNING
THIS DANGEROUS SEVERE WEATHER THREAT.

PLEASE REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

VPAPOL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:29 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 5, 3:29 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT MON JUL 5 1999

ATTM SFC COLD FRONT WAS PUSHING ACROSS THE CENTRAL CWA WITH LOW LVL
CLOUDINESS IN THE NW. THE FRONT SHUD CONT ITS VERY SLOW SOUTHEAST
MOVEMENT TONIGHT AND PUSH ACROSS ALL THE CWA BY MORNING. BEFORE IT
DOES HLC CURRENT TMP IS NEARING THE CENTURY MARK WITH DEW POINTS
NEAR 70 THIS AFTN. THE LATEST LAMP DATA HAS THE EASTERN FA WITH CAPES
APPROACHING 4000J AND FORECASTED LIS WERE MINUS SIX OVR THIS AREA.
7H/MIXR INCREASES TO NINE G/KG LATE THIS AFTN AND WITH THE CONT SLOW
ADVANCEMENT OF THE FRONT TSRA SHUD DEVELOP DURING THE LATE AFTN WITH
THE BETTER CHANCES OVR THE E/S FA INTO TONIGHT.

THE NGM DIDNT PERFORM VERY WELL YESTERDAY AND WILL LEAN TOWARD THE
ETA/AVN SOLN ALTHOUGH THE AVN MIGHT BE SOMEWHAT HI ON THE MOISTR
AT THE MOMENT.

THE LATEST RUC SHOWED MID LVL MOISTR OVR THE E/S CWA WITH A 5H/VORT
TROUGH OVR THIS SAME AREA DURING THE MIDDLE OF THE NIGHT. TSCTS ACROS
GLD SHOW GOOD OMEGA VALUES AROUND 06Z AND THE THE QPF GRAPHIC SHOWS
BETTER THAN HALF AN INCH OVR THE E FA. SLIGHTLY LOWER AMOUNTS WERE
ACROS PORTIONS OF THE CWA MAINLY IN THE VICINITY OF THE FRONT
THEREFORE WILL KEEP THE MENTION OF POPS IN THE FORECAST TONIGHT. IN
ADDITION...COOLR TMPS SHUD PREVAIL TONIGHT AS THE FRONT EDGES SOUTH
OF THE CWA BY MORNING WITH SOME PATCHY FOG DEVELOPING. THE CLOUDS
SHUD LINGER DURING THE MORNINGS HOURS TUESDAY BEFORE THE FRONT BEGINS
ITS RETREAT NORTWARD BY AFTN. THE AVN KEEPS THE FA IN QUITE A BIT OF
MID LVL MOISTR DURING THE DAY AND IF THIS IS THE CASE AFTN TMPS SHUD
REMAIN MUCH COOLER THAN PREVIOUS DAYS. BUT AS SFC WINDS VEER MORE
FROM THE SE BY TUE AFTERNOON AND THE FRONT PUSHES NORTHWARD AWAY FROM
THE CWA...THE FA SHUD SEE PARTLY SUNNY SKIES BY AFTN.

THE EXTENDED HAS AN UPPER LEVEL RIDGE MOVG INTO THE CENTRAL PLAINS
BY MIDWEEK AND EXPECT AFTN TEMPS WED TO RISE INTO THE 90S ONCE
AGAIN. BUT STILL A VORT LOBE REMAINS OVR SE COLORADO THEREFORE WILL
KEEP THE MENTION OF POPS. A DISTURBANCE WILL APPROACH THE CWA
AND WEAKEN THE RIDGE THURSDAY AND AFTN TMPS MAY BE A COUPLE OF
DEGREES COOLR. THE DISTURBANCE AND ASSOCIATED COLD FRONT SHUD MOVE
ACROS THE FA FRIDAY WITH COOLR AFTN TMPS AS A SFC HIGH PRESSURE
SYSTEM AND A 5H/RIDGE ALOFT BUILDS INTO THE TRI-STATE AREA THRU THE
BEGINNING OF THE WEEKEND.

.GLD...NONE.

VPAPOL

In the hours before

Local storm report, Jul 5, 4:48 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    13 ENE LEOTI              KS    .75 INCH HAIL
07/05/99   WICHITA
Local storm report, Jul 5, 4:48 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    13 ENE LEOTI              KS    .75 INCH HAIL
07/05/99   WICHITA
Local storm report, Jul 5, 5:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0419 PM    LEOTI                     KS    .88 INCH HAIL
07/05/99   WICHITA

SVEN
Local storm report, Jul 5, 5:19 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0419 PM    LEOTI                     KS    .88 INCH HAIL
07/05/99   WICHITA

SVEN
Local storm report, Jul 5, 6:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    MORLAND                   KS    1 INCH HAIL
07/05/99   GRAHAM

0444 PM    11 S RUSSELL SPGS         KS    .75 INCH HAIL
07/05/99   LOGAN

SVEN
Local storm report, Jul 5, 6:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    MORLAND                   KS    1 INCH HAIL
07/05/99   GRAHAM

0444 PM    11 S RUSSELL SPGS         KS    .75 INCH HAIL
07/05/99   LOGAN

SVEN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:10 PM CDTSevere Thunderstorm WarningGLDWichita65 min
Jul 5, 4:56 PM CDTSevere Thunderstorm WarningGLDGove, Logan59 min
Jul 5, 5:07 PM CDTSevere Thunderstorm WarningGLDWichita63 min
Jul 5, 5:25 PM CDTSevere Thunderstorm WarningGLDGraham60 min
Jul 5, 5:37 PM CDTSevere Thunderstorm WarningGLDGreeley58 min
Jul 5, 5:53 PM CDTSevere Thunderstorm WarningGLDGove62 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.